Warfarin, children and bone density

By: Alere Staff
Publication Date: Mon, 03/19/2012

Anticoagulation therapy for children is becoming more common and safer as practitioners develop and implement improved management strategies. The Departments of Hematology, Endocrinology and Pediatrics at the Royal Children’s Hospital in Hobart, Australia studied the bone density of children requiring warfarin therapy with a control group of 321 children not on warfarin. Spurring the study was the unknown long-term warfarin effect on bone density in children.1

Seventeen children (mean age 14.7 years) on long-term warfarin were evaluated. The duration of warfarin treatment was 8.2 years. The investigators found: There was a marked reduction in bone mineral apparent density of lumbar spine between patients and controls [patients 0.10 g/cm3; 95% confidence interval (CI), 0.93-0.11 g/cm3, controls 0.12 g/cm3; 95% CI, 0.11-0.12 g/cm3, p<0.001). The lumbar spine areal bone mineral density Z-score of patients was reduced compared with controls [patients, -1.96 (95% CI, -2.52 to -1.40).

Vitamin K plays an important role in normal bone density development in children. Vitamin K’s role in normal bone density development and peak bone mass in children has been a strong precursor for preventing osteoporosis later in life. Reduction in vitamin K intake early in life has not been the focus of extensive research. Even less is known about long-term adolescent use of warfarin and affects of bone density later in adulthood or further into geriatric years.

The authors concluded, that the etiology for the reduced bone density is likely to be multifactorial, however, screening of children on long-term warfarin for reduced bone density should be considered.

Pediatric use of warfarin has furthered the growth of patients (families) owning their own anticoagulation monitor. Traditional blood drawing poses a challenge for long-term compliance in younger patients. Home monitors provide reliable results and improve clinical outcomes and provide the means for frequent testing.

  1. Barnes C, Newall F, Ignjatovic V, et al. Reduced bone density in children on longterm warfarin. Pediatr Res. 2005;57:578-581.